Alert archive / Wyoming / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 33, NWS Rapid City, SD
NWS Rapid City, SD issued this severe thunderstorm warning at Jun 5, 2012, 9:14 PM MDT for Campbell County, Wyoming. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 5, 2012, 9:14 PM MDT (03:14 UTC)
- Expired
- Jun 5, 2012, 10:10 PM MDT
- In force
- 56 min
- Issued by
- NWS Rapid City, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Campbell County, WY
The radar
The Rapid City radar (KUDX), 217 km from the middle of the area, began a volume at 03:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 3.2 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 661 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 2763 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 8:48 PM MDT, 26 minutes earlier.
Area forecast discussion, Jun 5, 8:48 PM MDT, 26 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 848 PM MDT TUE JUN 5 2012 .UPDATE...UPDATED FORECAST TO CANCEL WIND ADVISORY. && .AVIATION...00Z TAF FORECAST GUSTY SOUTH-SOUTHEAST WINDS WILL CONTINUE ACROSS THE REGION THROUGH THIS EVENING. ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP THIS EVENING ACROSS NORTHEASTERN WYOMING AND FAR WESTERN SOUTH DAKOTA WITH STRONG GUSTY WINDS EXPECTED NEAR ANY THUNDERSTORMS. A SLOW MOVING COLD FRONT WILL CROSS THE FORECAST AREA EARLY WEDNESDAY MORNING...WITH WINDS SHIFTING TO THE WEST TO NORTHWEST. && .PREV DISCUSSION... /ISSUED 643 PM MDT TUE JUN 5 2012/ UPDATE...HAVE EXTENDED WIND ADVISORY UNTIL 9 PM MDT OVER NORTHWESTERN SOUTH DAKOTA AND ON THE PLAINS EAST OF THE BLACK HILLS. PREV DISCUSSION... /ISSUED 520 PM MDT TUE JUN 5 2012/ DISCUSSION...UPPER LEVEL RIDGE EXTENDING N-S OVER THE PLAINS WITH LONG WAVE TROF FROM PACIFIC NORTHWEST TO SOUTHWESTERN US. SHORT WAVE OVER SERN WY-NE PANHANDLE LIFTING NORTHWARD WITH A FEW THUNDERSTORMS DEVELOPING OVER EASTERN WY. A FEW THUNDERSTORMS MAY REACH FORECAST AREA THIS EVENING...BUT INSTABILITY IS WEAK...SO DO NOT EXPECT THEM TO BECOME STRONG. SURFACE LOW OVER CENTRAL WY WITH STRONG PRESSURE GRADIENT EASTWARD TO CENTRAL SD. WIND GUSTS WILL BEGIN TO DECREASE THIS EVENING AS LOW TRACKS TO THE NORTHEAST...ALTHOUGH BUFKIT SOUNDINGS SHOWING >50 KT SOUTHERLY WINDS JUST ABOVE THE GROUND OVER THE NORTHERN BLACK HILLS...SO HAVE EXTENDED THE WIND ADVISORY FOR THE NORTHERN FOOT HILLS UNTIL EARLY MORNING. COLD FRONT WILL CROSS THE AREA WED...WITH A BAND OF SHOWERS AND THUNDERSTORMS AHEAD OF IT AND SKIES CLEARING BEHIND IT. ANOTHER STRONGER WAVE DEVELOPS OVER NERN CO WED EVENING AND LIFTS ACROSS WESTERN SD. EXTENDED...GFS/ECMWF IN DECENT AGREEMENT FOR THE EXTENDED PERIOD. UPPER LOW OFF THE WASHINGTON/OREGON COAST WILL CROSS SOUTHERN CANADA AND THE NORTHERN HIGH PLAINS FROM FRIDAY THROUGH THE WEEKEND. PRESSURE FALLS ACROSS MONTANA/WYOMING ASSOCIATED WITH DEVELOPING SURFACE LOW WILL RESULT IN SOUTHERLY FLOW ACROSS WESTERN SOUTH DAKOTA. SUFFICIENT INSTABILITY FOR A FEW THUNDERSTORMS...THOUGH WARM MID LEVEL TEMPERATURES AND LACK OF STRONG UPPER LEVEL FORCING WILL LIMIT WIDESPREAD THUNDERSTORM DEVELOPMENT. UPPER LOW TRACKS ACROSS SOUTHERN CANADA...AS SURFACE LOW/COLD FRONT SLIDES THROUGH THE DAKOTAS. VERY WARM TEMPERATURES AHEAD OF THE COLD FRONT ON FRIDAY AND SATURDAY...WITH HIGHS 15-20F ABOVE AVERAGE. UPPER LOW SHIFTS EAST FOR MONDAY....WITH COOLER HIGH PRESSURE SLIDING THROUGH THE NORTHERN PLAINS. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...WIND ADVISORY UNTIL 3 AM MDT WEDNESDAY FOR NORTHERN FOOT HILLS. WY...NONE. &&
Hazardous weather outlook, Jun 5, 4:43 AM MDT, 16 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 443 AM MDT TUE JUN 5 2012 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-061300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 443 AM MDT (543 AM CDT) TUE JUN 5 2012 .WIND ADVISORY TODAY FOR WESTERN SOUTH DAKOTA... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT SOUTH TO SOUTHEASTERLY WINDS WILL INCREASE AND BECOME GUSTY TODAY. THE STRONGEST WINDS WILL BE OVER NORTHEAST WYOMING INTO WESTERN SOUTH DAKOTA WHERE WINDS OF 25 TO 35 MPH WITH GUSTS TO 50 MPH ARE EXPECTED. ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED OVER THE AREA TODAY INTO TONIGHT AS A ROUND OF UPPER LEVEL DISTURBANCES MOVE THROUGH THE REGION. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...A FEW OF THE STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WIND GUSTS AS THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE WILL BE DAILY CHANCES FOR THUNDERSTORMS OVER PORTIONS OF THE AREA THROUGH SUNDAY. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME...A FEW STORMS COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS AS MAIN THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/UNR
In the hours before
Local storm report, Jun 5, 4:17 PM MDT, 4 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
417 PM MDT TUE JUN 05 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM NON-TSTM WND GST ENE PINE HAVEN 44.35N 104.80W
06/05/2012 M62 MPH CROOK WY TRAINED SPOTTER
&&
WFO UNRSpecial weather statement, Jun 5, 6:15 PM MDT, 2 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
615 PM MDT TUE JUN 5 2012
WYZ057-058-060115-
WESTON WY-WYOMING BLACK HILLS WY-
615 PM MDT TUE JUN 5 2012
...SIGNIFICANT WEATHER ADVISORY FOR WESTON COUNTY UNTIL 715 PM MDT...
AT 613 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
THUNDERSTORMS WITH STRONG WINDS ALONG A LINE EXTENDING FROM 14 MILES
NORTH OF CLARETON TO 8 MILES SOUTHEAST OF CLARETON TO MORRISEY...AND
MOVING NORTHEAST AT 30 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
DOWNTOWN NEWCASTLE...
UPTON...
OSAGE...
FOUR CORNERS...
BUCKHORN...
&&
LAT...LON 4417 10474 4414 10433 4416 10409 4351 10411
4352 10477 4377 10501
TIME...MOT...LOC 0015Z 210DEG 25KT 4391 10475 4362 10459
4357 10433
RICHARDSSpecial weather statement, Jun 5, 7:03 PM MDT, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 703 PM MDT TUE JUN 5 2012 WYZ056>058-060145- WESTERN CROOK WY-WESTON WY-WYOMING BLACK HILLS WY- 703 PM MDT TUE JUN 5 2012 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CROOK AND NORTHERN WESTON COUNTIES UNTIL 745 PM MDT... AT 701 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR UPTON...OR 24 MILES SOUTHWEST OF SUNDANCE... MOVING NORTH AT 30 MPH. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... SUNDANCE... PINE HAVEN... KEYHOLE RESERVOIR... CARLILE... DEVILS TOWER JUNCTION... WARREN PEAK... THIS INCLUDES INTERSTATE 90 BETWEEN WYOMING MILE MARKERS 157 AND 189... && LAT...LON 4453 10492 4448 10430 4403 10459 4404 10489 TIME...MOT...LOC 0103Z 188DEG 32KT 4416 10469 RICHARDS
Special weather statement, Jun 5, 8:32 PM MDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
832 PM MDT TUE JUN 5 2012
WYZ054-055-058-060315-
NORTHERN CAMPBELL WY-SOUTHERN CAMPBELL WY-WESTON WY-
832 PM MDT TUE JUN 5 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CAMPBELL AND EXTREME
WESTERN WESTON COUNTIES UNTIL 915 PM MDT...
AT 828 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES NORTHEAST OF
SAVAGETON TO 15 MILES SOUTHEAST OF PINE TREE JUNCTION...AND MOVING
NORTH AT 35 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
WRIGHT...
DOWNTOWN GILLETTE...
RENO JUNCTION...
WYODAK...
ROZET...
THIS INCLUDES INTERSTATE 90 BETWEEN WYOMING MILE MARKERS 112 AND
147...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
&&
LAT...LON 4456 10567 4443 10509 4355 10508 4349 10547
4349 10560 4392 10581
TIME...MOT...LOC 0232Z 190DEG 39KT 4401 10567 4356 10551
RICHARDSThe office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 5, 8:38 PM MDT | Wind Advisory | UNR | Lawrence | 10 hr |
| Jun 6, 3:56 PM MDT | Special Weather Statement | UNR | Fall River | 49 min |
| Jun 6, 4:46 PM MDT | Special Weather Statement | UNR | Fall River | 44 min |
| Jun 5, 6:15 PM MDT | Special Weather Statement | UNR | Weston | 60 min |
| Jun 5, 7:03 PM MDT | Special Weather Statement | UNR | Crook | 42 min |
| Jun 5, 8:32 PM MDT | Special Weather Statement | UNR | Campbell | 43 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.